Texas, 2011

Hail and Damaging Winds in Texas, October 17, 2011

October 17, 2011 · NWS FWD · 10 events in 4 counties and zones

A line of storms developed in association with a strong cold front and upper level trough and moved through much of north Texas. Some reports of winds up to 63 mph and hail up to 1 were reported in and around the DFW Metroplex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A line of storms developed in association with a strong cold front and upper level trough and moved through much of north Texas. Some reports of winds up to 63 mph and hail up to 1 were reported in and around the DFW Metroplex. One report of golfball sized hail was reported in Cooke County near the Red River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 17, 5:25 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 17, 5:25 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CDT MON OCT 17 2011

.AVIATION...
/00Z TAFS/

VFR CONDITIONS PREVAIL ATTM ACROSS THE REGION BUT CHANGES ON THE
WAY WITH A STRONG COLD FRONT NOW MOVING THROUGH THE WICHITA FALLS
AREA. UPPER DISTURBANCE ASSOCIATED WITH THE COLD FRONT NOW MOVING
THROUGH THE TX PANHANDLE AND WILL CONTINUE SOUTHEAST OVER THE NEXT
FEW HOURS. LIFT ASSOCIATED WITH THIS DISTURBANCE WILL BE
SUFFICIENT FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT OVER THE
NEXT FEW HOURS. FRONT IS EXPECTED TO MOVE THROUGH THE DFW AREA
AROUND 3Z WITH SCATTERED THUNDERSTORMS AROUND THE AREA. WILL
INCLUDE A TEMPO FOR TSRA BETWEEN 3-5Z FOR DFW/DAL...AN HOUR
EARLIER FOR AFW/FTW. STORMS SHOULD BE QUICK MOVING WITH AN ABRUPT
WIND SHIFT BEHIND THE FRONT TO 34020G30KT. GUSTY NORTH WINDS WILL
CONTINUE INTO TUESDAY AT 34025G35KT. FARTHER SOUTH AT WACO...WILL
LEAVE THE MENTION OF THUNDERSTORMS OUT OF THE FORECAST AS BEST
CHANCES WILL BE NORTH AND EAST OF THERE. WIND SHIFT AT WACO SHOULD
BE CLOSER TO 5-6Z.

DUNN

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT MON OCT 17 2011/
TEMPERATURES TODAY HAVE ONCE AGAIN WARMED INTO THE MID AND UPPER
80S BUT MUCH COOLER WEATHER IS EXPECTED FOR THE NEXT SEVERAL DAYS
BEHIND THE SEASON/S FIRST SIGNIFICANT COLD FRONT THAT WILL ARRIVE
THIS EVENING. THE COLD FRONT HAS REMAINED NEARLY STATIONARY ACROSS
OKLAHOMA AND THE TEXAS PANHANDLE TODAY BUT WILL BEGIN MOVING SHORTLY.
THE ASSOCIATED UPPER LEVEL TROUGH IS NOW MOVING INTO THE SOUTHERN
PLAINS AND WILL GIVE THE FRONT THE PUSH IT NEEDS TO START
ADVANCING SOUTH. STRONG MID AND UPPER LEVEL WINDS ON THE BACK SIDE
OF THE TROUGH WILL HELP DIG THE UPPER LEVEL SYSTEM DOWN INTO
NORTH TEXAS TONIGHT. THIS WILL INCREASE LARGE SCALE LIFT ACROSS
THE REGION AND AID WITH SHOWER AND THUNDERSTORM DEVELOPMENT THIS
EVENING AND TONIGHT. THE POPS WERE INCREASED EARLIER TODAY WITH
THE MORNING UPDATE AND MADE NO FURTHER CHANGES THIS AFTERNOON. THE
HRRR SHOWS CONVECTION DEVELOPING ALONG THE FRONT IN SOUTHERN
OKLAHOMA AROUND SUNSET AS THE UPPER LEVEL SUPPORT ARRIVES.
SCATTERED CONVECTION...POSSIBLY IN A LINE...WILL DEVELOP AND MOVE
SOUTHEAST WITH THE FRONT. THE GREATEST CHANCES FOR RAIN WILL BE
OVER THE NORTHEAST QUADRANT OF THE CWA...NORTH OF INTERSTATE 20
AND EAST OF INTERSTATE 35 AND 35-E.

STRONG THUNDERSTORMS AND MAYBE A FEW SEVERE STORMS MAY OCCUR
TONIGHT WITH HAIL BEING THE MAIN THREAT. THE LATEST DAY 1 OUTLOOK
HAS UPGRADED MOST OF THE NORTHERN HALF OF NORTH TEXAS TO A SLIGHT
RISK. AN OVERALL DRY AIRMASS REMAINS IN PLACE ACROSS THE
REGION...BUT SURFACE DEWPOINTS HAVE BEEN ON THE RISE TODAY WITH
VALUES IN THE 60S ACROSS ALL BUT THE FAR WESTERN COUNTIES.
MOISTURE WILL CONTINUE TO POOL ALONG THE FRONT AS IT APPROACHES
THE REGION AND LIFT ALONG THE LEADING EDGE OF THE FRONT WILL HELP
INCREASE THE DEEP LAYER MOISTURE CONTENT. THE HIGHER DEWPOINTS
WILL ALSO CONTRIBUTE TO HIGHER INSTABILITY VALUES THIS EVENING
BUT OVERALL THE INSTABILITY IS ON THE LOWER END. HOWEVER...THE
INSTABILITY...SHEAR...AND LIFT IS ENOUGH TO POSE A SEVERE WEATHER
THREAT.

THE COLD FRONT AND RAIN WILL BE THROUGH THE CWA BY DAYBREAK
TOMORROW BUT STRONG WINDS WILL OCCUR TOMORROW. THESE STRONG WINDS
WILL MAKE TOMORROW FEEL AT LEAST A FEW DEGREES COOLER THAN THE
ACTUAL AMBIENT TEMPERATURE. IT APPEARS THAT THE STRONGEST WINDS
WILL OCCUR IN THE LATE MORNING AND EARLY AFTERNOON HOURS AND WILL
START TO DECREASE IN THE AFTERNOON HOURS AS RELATIVE HUMIDITY
VALUES FALL TO AROUND 30 PERCENT. CONDITIONS WILL BE MARGINAL FOR
RED FLAG CONDITIONS TOMORROW BUT THERE IS STILL A THREAT FOR
ARCING OR DOWNED POWER LINES IGNITING GRASS FIRES AND WILL UPGRADE
THE FIRE WEATHER WATCH TO A RED FLAG WARNING.

DRY NORTHWEST WINDS /AT LIGHTER SPEEDS/ WILL CONTINUE FOR THE NEXT
SEVERAL DAYS WITH TEMPERATURES REMAINING BELOW NORMAL. UPPER
LEVEL TROUGHING WILL CONTINUE OVER THE REGION WITH ANOTHER
SHORTWAVE PASSING OVER THURSDAY/FRIDAY. SOUTHERLY SURFACE WINDS
WILL RETURN THURSDAY AND FRIDAY AS WELL BUT IT WILL TAKE A LITTLE
LONGER FOR LOW-LEVEL MOISTURE TO RETURN TO NORTH TEXAS AS THE
FRONT PUSHES ALL THE WAY THROUGH THE GULF OF MEXICO. ALL THE
LONGER RANGE MODELS SHOW ANOTHER SHORTWAVE TROUGH MOVING THROUGH
THE REGION THIS WEEKEND POSSIBLY BRINGING ANOTHER CHANCE FOR RAIN
TO NORTH TEXAS. HOWEVER...THE MODELS DIFFER IN THE TIMING AND
STRENGTH OF THIS TROUGH AND THE TIMING DIFFERENCE IS AS MUCH AS 24
HOURS IN SOME CASES. THE TROUGH WILL BRING AN INCREASE IN CLOUD
COVER THIS WEEKEND AND SLIGHTLY COOLER TEMPERATURES THAN
PREVIOUS MODEL RUNS. WITH THE UNCERTAINTIES...MENTIONED LOW POPS
ACROSS THE REGION BOTH SATURDAY AND SUNDAY.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  50  70  46  72  42 /  60   0   0   0   0
WACO, TX              54  72  47  72  42 /  50   5   0   0   0
PARIS, TX             50  67  41  66  38 /  70  10   0   0   0
DENTON, TX            49  69  44  71  39 /  60   0   0   0   0
MCKINNEY, TX          51  68  43  70  38 /  70   5   0   0   0
DALLAS, TX            51  70  47  71  42 /  60   0   0   0   0
TERRELL, TX           51  69  45  71  41 /  60   5   0   0   0
CORSICANA, TX         54  69  45  71  42 /  60   5   0   0   0
TEMPLE, TX            53  72  47  74  43 /  40   5   0   0   0
MINERAL WELLS, TX     48  70  42  71  42 /  30   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM TO 7 PM CDT TUESDAY FOR TXZ094-095-
105>107-120>123-134-135-146>148-160>162-174-175.

&&
Hazardous weather outlook, Oct 17, 2:35 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT MON OCT 17 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181400-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
335 PM CDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALMOST ALL OF NORTH
TEXAS AS A COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE ACROSS THE
REGION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT NORTH OF A
CISCO...HILLSBORO...CANTON LINE. SOME OF THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LOW AFTERNOON RELATIVE HUMIDITY VALUES AND NORTH WINDS OF 15 TO
25 MPH WITH WIND GUSTS UP TO 40 MPH WILL YIELD CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE AREA TUESDAY. A RED FLAG WARNING HAS
BEEN ISSUED FOR LOCATIONS ALONG AND EAST OF A LINE FROM BONHAM TO
WAXAHACHIE TO CAMERON FOR TUESDAY AFTERNOON.

ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE ON WEDNESDAY IN THE
NORTHEASTERN COUNTIES OF NORTH TEXAS AROUND PARIS.

PATCHY FROST WILL BE POSSIBLE THURSDAY MORNING IN THE AREA ROUGHLY
NORTH OF INTERSTATE 20 AND ALONG AND EAST OF INTERSTATE 35 AND 35E
WHERE TEMPERATURES ARE FORECAST TO FALL INTO THE MID AND UPPER 30S.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT NORTH OF A CISCO...
HILLSBORO...CANTON LINE.

In the hours before

Special weather statement, Oct 17, 6:25 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
725 PM CDT MON OCT 17 2011

TXZ091-101-102-180100-
JACK TX-MONTAGUE TX-WISE TX-
725 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  JACK COUNTY
  SOUTHERN MONTAGUE COUNTY
  NORTHWESTERN WISE COUNTY

AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
GRAHAM TO 10 MILES SOUTH OF NOCONA...MOVING SOUTHEAST AT 30 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ALVORD...BOWIE...
BRIDGEPORT...BRYSON...CHICO...JACKSBORO AND FORESTBURG.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

LAT...LON 3378 9770 3358 9749 3344 9749 3343 9742
      3300 9803 3301 9833 3311 9843 3324 9842
      3347 9811 3347 9799 3357 9799
TIME...MOT...LOC 0024Z 318DEG 27KT 3314 9836 3362 9767
Special weather statement, Oct 17, 7:01 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
801 PM CDT MON OCT 17 2011

TXZ102-103-180130-
DENTON TX-WISE TX-
801 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN DENTON COUNTY
  WISE COUNTY

AT 801 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF SANGER TO 9 MILES SOUTHWEST OF BRIDGEPORT...MOVING EAST AT 35 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ALVORD...BOYD...
BRIDGEPORT...CHICO...DECATUR...SANGER...BOONSVILLE AND COTTONDALE.

PENNY-SIZED HAIL AND WIND GUSTS TO 55 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3342 9707 3299 9761 3299 9767 3308 9792
      3324 9792 3344 9770
TIME...MOT...LOC 0101Z 290DEG 31KT 3349 9744 3315 9787

The radar

The Dallas/Ft Worth radar (KFWS), 140 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cooke

When
October 17, 7:06 PM CST
Where
Cooke County, Svells Bend
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.830, -97.250

Golfball sized hail was reported in Sivells Bend.

Thunderstorm Wind, Tarrant

When
October 17, 8:00 PM CST to 8:05 PM CST
Where
Tarrant County, Ft Worth Meecham Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
32.820, -97.350

Sixty-one mph wind gusts were measured for 5 minutes at Meacham Airport (KFTW) in north Fort Worth.

Thunderstorm Wind, Tarrant

When
October 17, 8:05 PM CST
Where
Tarrant County, 1.93 mi WSW of Watauga
Measured
55 kt (63 mph) measured gust
Property damage
$3,000
Reported by
Official NWS Observations
Coordinates
32.835, -97.298

A 63 mph wind gust was recorded by the RSOIS equipment at the NWS Fort Worth Forecast Office.

Hail, Collin

When
October 17, 8:25 PM CST
Where
Collin County, 2.08 mi SW of Shepton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.013, -96.829

Penny sized hail was reported at the Dallas North Tollway and Highway 190 in Plano.

Hail, Wise

When
October 17, 8:44 PM CST
Where
Wise County, 2.31 mi W of Bridgeport Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
33.170, -97.870

Penny sized hail was reported in Runaway Bay.

Hail, Tarrant

When
October 17, 10:05 PM CST
Where
Tarrant County, Benbrook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.680, -97.450

Pea to dime sized hail was reported in Benbrook.

Hail, Tarrant

When
October 17, 10:12 PM CST
Where
Tarrant County, 0.81 mi W of Seminary Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
32.681, -97.394

Pea to nickel sized hail was reported near I-20 and Hulen St in Fort Worth.

Hail, Tarrant

When
October 17, 10:15 PM CST
Where
Tarrant County, 1.35 mi WNW of Ft Worth Russell Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.660, -97.340

Nickel sized hail was reported near Edgecliff Village.

Hail, Tarrant

When
October 17, 10:15 PM CST
Where
Tarrant County, 1.5 mi NNW of Ft Worth Russell Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.670, -97.330

Quarter sized hail was reported 1 mile north of Edgecliff Village.

Hail, Tarrant

When
October 17, 10:25 PM CST
Where
Tarrant County, Mansfield
Measured
1 in hail
Reported by
Public
Coordinates
32.570, -97.130

Dime to quarter sized hail was reported in north Mansfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349185, 349183, 349184, 349186, 349187, 349188, 349189, 349190, 349191, 349192.